Peripheral Neuropathy: A Patient’s View

I don’t think I’d ever heard of peripheral neuropathy until I was thrown into the world of cancer treatment and cancer care. I know now it’s a common side effect of diabetes, but I’d not previously had any experience with that condition. These days, I’ve had plenty of experience with it – neuropathy, that is – because it’s also a frequent occurrence in the life of a cancer patient.

What is Peripheral Neuropathy?

From a layman’s perspective, it’s damaged nerves in hands, feet, arms, and legs (your body’s periphery).

Symptoms of Peripheral Neuropathy

When you read about peripheral neuropathy in most material provided to patients, you see a lot about tingling or numbness, sometimes burning, in your extremities. They discuss those symptoms occurring in fingers and toes. All true in my experience!

My introduction to peripheral neuropathy came during the first chemotherapy regimen I was given. Because my (former) oncologist had somehow missed all the signs the lymphoma was going metastatic, I was in seriously bad shape when I got into chemo. Thus, it was time to pull out the big guns. I was put on a high dose treatment called CHOP plus another drug. I’ll save the details for another post. The point is, by the end of six cycles, I had neuropathy in my feet.

The nerve damage turned out to be pretty minor. Basically, the flesh under the balls of my feet went numb. The sensation was like having large wads of cotton under my feet. It was a weird feeling in shoes, and even stranger walking around barefoot. Ultimately, it wasn’t very difficult to get used to. My balance wasn’t affected as far as I could tell. Not that I was doing any fancy dancing or parkour.

Skip ahead a couple of years. My lymphoma was proving very persistent and aggressive. Time again for life-saving infusions. In this instance, the treatment I received was a hybrid immunotherapy-chemotherapy drug conjugate called Brentuximab Vedotin. Brentuximab is well known for causing peripheral neuropathy. I think the occurrence of neuropathy is pretty close to a hundred percent with this drug. Not surprisingly, I was expecting more numbness, tingling, and/or burning in my fingers and toes.

After three infusions, sure enough, I had tingling and burning in my digits. As aggressive as my disease was, of course, it was necessary to continue the infusions. By the time I was nearing an even dozen doses, the neuropathy had progressed significantly beyond fingers and toes. I couldn’t open a jar without help, and walking was a tremendous chore. Not what I had been expecting! Considering those dose-limiting side effects, my oncologist stopped the Brentuximab. Whew!

Before you run screaming from all chemotherapy, it’s important to consider a few things. First, as you may have heard, each person’s cancer journey is unique. Everyone experiences side effects in varying degrees. In other words, my experience can’t be called normal. Secondly, the treatments work! I came away clear after both regimens. So, I would do both again in a heartbeat. I’m still alive, and that’s an important measure of success in my book!

What Causes Peripheral Neuropathy?

Here is where you should definitely consult the experts. As a chemo recipient, these are my thoughts in brief.

While effective against cancer, chemotherapy isn’t a selective process. The drugs basically attack everything in their way – healthy and diseased. Fortunately, though, the majority of our body’s cells are regularly engaged in regeneration. When healthy cells are victims of the chemo, our body replaces most of them. With nerve cells, however, our bodies have a limited ability for regeneration. Thus, when a nerve cell gets damaged, that nerve’s ability to function properly is affected, and the damage may endure. Unfortunately, there’s nothing proven effective at preventing chemo-induced neuropathy.

Alleviating Peripheral Neuropathy

First, let me be frank. There are no known cures for peripheral neuropathy. All the treatments your doctor can give you are to reduce the discomfort or pain. That said, it can be well worth taking something if the symptoms become unbearable. Drugs like gabapentin are often prescribed in such situations.

In my case, the tingling and burning were minor issues. Sure, it was bothersome, but the sensations amounted to background nuisance. I could ignore them much of the time. What I couldn’t ignore was the numbness and weakness, which would not have been helped by pain meds at all. So, I opted out.

There are, however, supplements which – while having no scientific proof of efficacy – may have a positive effect and won’t generally cause harm. B vitamins are among the supplements thought to be potentially helpful. Most often, I hear suggestions of taking a B-complex, B-12 or B-6 supplement. In addition, I’ve heard magnesium or Omega-3s may aid in recovery from nerve damage. I believe there are still others with anecdotal evidence but no clinical proof. Your healthcare team may have thoughts on the matter. Personally, I was taking fish oil already for my lipid levels and a magnesium supplement as an offset to a magnesium-depleting medication, so I just added some B-12. My doctor basically said, “Why not?”

If you decide to take a supplement to try alleviating your neuropathy symptoms, you MUST consult with your doctors (primary care and specialist) BEFORE you start. Some supplements don’t play nicely with certain medicines. Your doctors can help you avoid any interactions. After all, you’re attempting to fix things not make matters worse.

Other steps patients can take which are believed beneficial toward addressing symptoms of peripheral neuropathy include walking, resistance training, stretching, yoga, mindfulness and meditation. Physical therapy may sometimes be necessary to help a patient work through severe symptoms.

In the end, I think time is the only true healer for peripheral neuropathy. If your nerves haven’t been irreparably harmed, your body will do it’s best to make itself whole.

Does It Ever Go Away?

Unfortunately, neuropathy can be permanent. In my own experience, the cotton-under-the-balls-of-my-feet feeling has been with me ever since that first chemo regimen. The damage done by the Brentuximab, which was much more extensive, has significantly reduced over time. I can walk more than a block again without breaking into a heavy sweat. I can open jars again. The tingly/burny feeling in my hands is now at a very low level and limited to my fingertips. My feet, however, remain numb in places. I knew the cotton issue wouldn’t be going away, but my feet are now an odd patchwork of numb and feeling tissue. Luckily, though, the foot neuropathy has receded enough to no longer present balance problems. I just have to make sure I don’t go barefoot with sharp objects nearby. But I wouldn’t want to do that anyway!

I’ve met a couple of other patients (different diagnoses than mine) who have permanently lost feeling in their fingertips. One had been on Brentuximab, the other underwent an investigative regimen in a clinical trial. When I spoke with them, both were in remission and had been disease-free a long time. While each needed help buttoning a shirt, neither was upset about the trade-off.

Have you experienced chemo-induced peripheral neuropathy? What were your symptoms? What was the drug or regimen that caused it? Have you seen improvement after stopping the drugs? Have you seen improvement in your symptoms through supplements or other treatments? I’d be interested in hearing about your experience in the comments.


The links below are only a few of the authoritative articles online for more information about peripheral neuropathy and steps toward addressing symptoms.

Michigan Medicine Rogel Cancer Center – Nerve Damage Caused by Chemotherapy
American Journal of Nursing – Chemotherapy-Induced Peripheral Neuropathy
American Cancer Society – Managing Peripheral Neuropathy

1 comment

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s